Letter to the Editor
I read the story by Justin Morgenstern, MD, “Brain on Fire,” in the December issue of Emergency Medicine News with great interest. (2016;38:14; http://bit.ly/2gUMydR.) This dilemma involved a woman who presented to an emergency department with altered mental status. After a prolonged inpatient workup, the patient was determined to have had anti-NMDA receptor antagonist encephalitis. I find myself still wanting to learn more.
What was the purported mechanism by which the patient acquired this syndrome? Had she been using drugs that would be bound by NMDA receptors? Was there some other discernible mechanism or was this case idiopathic?
For the author to have indicated whether there is some possible connection between a drug of abuse and this unusual cause of encephalitis would have improved the presentation.
Gary M. Gaddis, MD, PhD
University City, MO
Dr. Morgenstern responds: Thank you for your interest in the article about anti-NMDA receptor antagonist encephalitis. The truth is, with only a few hundred cases described in the medical literature, the understanding of this disease is still in its infancy. We do know, however, that this is an autoimmune disease. Like most autoimmune diseases, the trigger is generally unknown. That said, more than a third of the cases are associated with ovarian teratomas. The patient never used any drugs of abuse, nor is there a known correlation between drug use and anti-NMDA receptor antagonist encephalitis. The cause in this case and in most cases is unknown.